Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 140, NWS Tallahassee, FL

June 13, 20144 counties in Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 13, 2014, 12:18 PM CDT for 4 counties in Alabama. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2014, 12:18 PM CDT (17:18 UTC)
Expired
Jun 13, 2014, 12:45 PM CDT
In force
27 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 21 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 12:24 PM CDTTSTM WND DMGWicksburg, ALMULITPLE TREES AND POWER LINES DOWN. ONE STORAGE SHED BLOWN OVER INTO ROAD. ALSO DIME SIZE HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1303 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WUUS52 KTAE 131718
SVRTAE
ALC045-061-067-069-131745-
/O.NEW.KTAE.SV.W.0140.140613T1718Z-140613T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1218 PM CDT FRI JUN 13 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DALE COUNTY IN SOUTHEAST ALABAMA...
  NORTHEASTERN GENEVA COUNTY IN SOUTHEAST ALABAMA...
  SOUTHWESTERN HENRY COUNTY IN SOUTHEAST ALABAMA...
  NORTHWESTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF DOTHAN...

* UNTIL 1245 PM CDT

* AT 1214 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS NEAR 60 MPH.  THIS STORM WAS LOCATED NEAR SLOCOMB...
  OR NEAR BALD HILL...AND MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TAYLOR...PINCKARD...MIDLAND CITY AND KINSEY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3147 8548 3123 8525 3108 8565 3116 8573
TIME...MOT...LOC 1717Z 230DEG 25KT 3116 8564

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 10:01 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 13, 10:01 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1101 AM EDT Fri Jun 13 2014

.Near Term [Today]...

The 13 UTC regional surface analysis showed a ridge from Southeast
FL through the FL Big Bend, a cold front approaching in MS, and an
outflow boundary along the Gulf Coast from Pensacola to LA. Vapor
imagery and upper air data showed a broad long wave trough over
much of the eastern CONUS, with a short wave trough (and MCS) from
Southern AL to the LA Coast. There was still a lot of dry air in
the mid troposphere (especially east of the
Apalachicola/Chattahoochee Rivers), but satellite trends and NWP
guidance suggests a moistening trend through the remainder of
today. Based on recent Convection Allowing Model runs (CAMs) and radar
trends, we think that the highest PoP through 18 UTC will be in
the FL Panhandle and Southeast AL as the convection just to our
west moves into that region. After 18 UTC this activity will
shift eastward, and we expect the rain over our western zones to
gradually diminish. Mid layer lapse rates are fairly steep and
forecast MLCAPE values are around 2500 J/KG, so a few updrafts
could support strong- marginally severe hail and/or damaging wind
gusts.

&&

.Aviation...
[Through 12Z Saturday]...Scattered to numerous TSRA are expected
until sunset, which will result in locally gusty winds and brief
periods of IFR vis/cigs. Otherwise, VFR conditions will prevail.

&&

.Prev Discussion [253 AM EDT]...

.Short Term [Tonight Through Sunday]...

The weekend will feature a transition from an east coast trough to
weak ridging aloft. At the surface, a rather weak pressure pattern
will develop between the subtropical ridge over the Atlantic, and
high pressure over the Midwest and Northeast. This will result
in a return to a slightly more seasonal seabreeze pattern, though
there will likely be some added support from a weakening MCV
Saturday night into Sunday. Expect afternoon and overnight
temperatures to remain near seasonal averages.

.Long Term [Sunday Night Through Friday]...

Wet scenario to continue into extended period. A mid-level trough
will bring us higher than typical rain chances into next week.
Southerly flow will continue to supply plenty of warm moist air. A
series of low pressure systems with associated cold fronts will
pass through the region. Expect a lot a cloud cover. This will most
likely be off and on showers and thunderstorms and not a steady
rain. Therefore, despite the wet pattern flooding is not expected
at this time. The best chance for rain and thunderstorms will be
in the afternoon and evening. Rain and thunder will likely be more
scattered than our typical isolated afternoon showers and
thunderstorms. This weather pattern will likely hold through the
end of next week.

.Marine...

Moderate southwesterly flow will weaken by this weekend, with low
winds and seas prevailing through mid-week next week. As always,
expect some wind enhancements in the seabreeze zone each
afternoon.

.Fire Weather...

No Red Flag conditions are expected through the period.

.Hydrology...

All area rivers remain below action stage as of this morning, with
most holding steady or having decreasing water levels. Impactful
rainfall is not expected over the next several days.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   90  70  89  71  90 /  50  30  40  30  50
Panama City   87  75  83  76  84 /  50  30  30  20  30
Dothan        89  69  88  70  89 /  40  30  30  20  40
Albany        91  68  87  69  90 /  40  30  30  20  40
Valdosta      89  70  90  70  92 /  40  30  50  30  50
Cross City    88  70  85  69  88 /  60  30  40  30  50
Apalachicola  87  75  86  75  87 /  40  30  30  20  30

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...FOURNIER
SHORT TERM...HARRIGAN
LONG TERM...MCDERMOTT
AVIATION...FOURNIER
MARINE...HARRIGAN
FIRE WEATHER...GOULD
HYDROLOGY...HARRIGAN

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.